Alert archive / Kansas / Tornado Warnings in 2022

Tornado Warning 11, NWS Wichita, KS

June 11, 2022Chase County, Greenwood County, Kansas

NWS Wichita, KS issued this tornado warning at Jun 11, 2022, 9:01 PM CDT for Chase County, Greenwood County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2022, 9:01 PM CDT (02:01 UTC)
Expired
Jun 11, 2022, 9:45 PM CDT
In force
44 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Chase County, KS, Greenwood County, KS

The radar

The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 9:30 PM CDTTSTM WND GST 654 E Matfield Green, KS
Jun 11, 9:44 PM CDTTSTM WND GST 758 W Madison, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 8:20 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3000 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
1.0
Supercell composite
15.5

Open this sounding in Storm Lab

The text

As transmitted.

885 
WFUS53 KICT 120201
TORICT
KSC017-073-120245-
/O.NEW.KICT.TO.W.0011.220612T0201Z-220612T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
901 PM CDT Sat Jun 11 2022

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Southeastern Chase County in east central Kansas...
  Northern Greenwood County in southeastern Kansas...

* Until 945 PM CDT.
    
* At 901 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles east of Cottonwood Falls, moving south at 30
  mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Chase and northern Greenwood Counties, including the
  following locations... Saffordville.

This includes Interstate 35 between Mile Markers 103 and 115.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3838 9636 3817 9636 3817 9624 3809 9623
      3809 9651 3839 9648
TIME...MOT...LOC 0201Z 002DEG 27KT 3832 9637 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

KETCHAM
3 follow-up statements
723 
WWUS53 KICT 120216
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
916 PM CDT Sat Jun 11 2022

KSC017-073-120245-
/O.CON.KICT.TO.W.0011.000000T0000Z-220612T0245Z/
Chase KS-Greenwood KS-
916 PM CDT Sat Jun 11 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
SOUTHEASTERN CHASE AND NORTHERN GREENWOOD COUNTIES...
    
At 916 PM CDT, a severe thunderstorm capable of producing a tornado
was located 12 miles west of Olpe, or 13 miles west of Madison,
moving south at 30 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Chase and northern Greenwood Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3817 9636 3817 9624 3809 9623 3809 9651
      3828 9648 3829 9636
TIME...MOT...LOC 0216Z 002DEG 27KT 3820 9638 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

KETCHAM
883 
WWUS53 KICT 120229
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
929 PM CDT Sat Jun 11 2022

KSC017-073-120245-
/O.CON.KICT.TO.W.0011.000000T0000Z-220612T0245Z/
Chase KS-Greenwood KS-
929 PM CDT Sat Jun 11 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
SOUTHEASTERN CHASE AND NORTHERN GREENWOOD COUNTIES...
    
At 929 PM CDT, a severe thunderstorm capable of producing a tornado
was located 13 miles west of Madison, moving south at 30 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Chase and northern Greenwood Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3817 9636 3817 9624 3809 9623 3809 9651
      3821 9649 3821 9636
TIME...MOT...LOC 0229Z 002DEG 27KT 3810 9638 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

KETCHAM
524 
WWUS53 KICT 120238
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
938 PM CDT Sat Jun 11 2022

KSC017-073-120247-
/O.EXP.KICT.TO.W.0011.000000T0000Z-220612T0245Z/
Chase KS-Greenwood KS-
938 PM CDT Sat Jun 11 2022

...THE TORNADO WARNING FOR SOUTHEASTERN CHASE AND NORTHERN GREENWOOD
COUNTIES WILL EXPIRE AT 945 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
small hail is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern and east central Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
Southern Chase and Northern Greenwood counties. 

LAT...LON 3817 9636 3817 9624 3809 9623 3809 9651
      3821 9649 3821 9636
TIME...MOT...LOC 0237Z 002DEG 27KT 3805 9638 

$$

KETCHAM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 11, 7:04 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 11, 7:04 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
704 PM CDT Sat Jun 11 2022

...Updated for Aviation Discussion...

.SHORT TERM...(This evening through Monday night)
Issued at 313 PM CDT Sat Jun 11 2022

Upper level riding will lead to very warm temps today along and west
of the I-135 corridor with highs in the mid to upper 90s. A subtle
shortwave will swing southward across northwest Missouri and will
lead towards a line of storms moving southeast across northeast
Kansas and northwest Missouri. Questions remain in how far west the
line builds as it may brush some of our southeast Kansas counties,
however moisture transport would favor storms to the north and east
so confidence is low on the westward extent on that line making it
into our area.  Nonetheless, if storms do occur, there will be
potential for quarter sized hail and 60 mph winds.

Another subtle shortwave will move across Nebraska Sunday and may
bring storm chances to portions of north-central Kansas, mainly
along and north of I-70. The greater concern will be the heat with
areas along and east of I-135 possibly seeing heat indices above
105 degrees. Monday looks to be another hot day, but as of now heat
indices look to stay below 100 degrees.

.LONG TERM...(Tuesday through Saturday)
Issued at 313 PM CDT Sat Jun 11 2022

A more potent shortwave trough will move into the Northern Plains on
Tuesday. The trend has been for this to dig less during the Tuesday
through Thursday as energy rounds the base of the trough. This would
make rain chances less likely and keep it confined to areas along
and north of I-70. There are still some differences in the
deterministic and probabilistic models, but they do seem to be
coming into better agreement. We would likely still see a brief
cool down and break from the heat for most of our area.

The global models are in pretty good agreement in the long range to
build a monster ridge over the eastern half of the U.S. The ECMWF
breaks this ridge down a bit sooner, but nonetheless we could be
looking at more heat towards the end of the forecast period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 650 PM CDT Sat Jun 11 2022

VFR conditions expected for most of the TAF period.

However, a developing storm complex over northeast KS is trying to
dig south. If the system survives into the forecast area the
threat of VCTS/TSRA would increase from KSLN and KCNU, where
significant severe wind gusts would be possible. Will amend TAF as
needed should it look like storms will make it. Expected storm
motion should keep it east of KICT. That said, expect incoming
overcast skies from the expansive anvil associated with the
northeast KS storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73 100  79 100 /  10   0  10   0
Hutchinson      72  98  77 101 /  10   0  10   0
Newton          73  98  78  99 /  10   0  10   0
ElDorado        72  97  77  97 /  10   0   0   0
Winfield-KWLD   73 100  79  98 /  10   0   0   0
Russell         70  97  74 104 /  10  10  20   0
Great Bend      70  98  76 103 /  10   0  10   0
Salina          73  97  77 102 /  10  10  20   0
McPherson       72  97  77 100 /  10   0  10   0
Coffeyville     73  96  77  96 /  20   0   0   0
Chanute         72  95  78  96 /  20   0   0   0
Iola            72  95  77  95 /  20   0   0   0
Parsons-KPPF    73  96  78  96 /  20   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 8 PM CDT Sunday for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...CRW
LONG TERM...CRW
AVIATION...KMB
Hazardous weather outlook, Jun 11, 8:10 PM CDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
810 PM CDT Sat Jun 11 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-130115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
810 PM CDT Sat Jun 11 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A complex of storms is expected to move across portions of southeast
Kansas this evening. Storms will be possible along and east of a
line from Marion to Cowley Counties. Golf ball sized hail and
damaging winds of 65 to 75 mph will be possible with the strongest
storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat index values are expected to be in the 105 to 110 degree range
area wide on Sunday. A heat advisory is in effect from 1 PM until 8
PM on Sunday.

Storms will be possible Tuesday night through Wednesday night.
Strong storms will be possible with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:09 PM CDTSevere Thunderstorm Warning Considerable damage threatICTChase, Marion66 min
Jun 11, 9:14 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood, Marion61 min
Jun 11, 9:42 PM CDTSpecial Weather StatementICTButler33 min
Jun 11, 9:51 PM CDTSevere Thunderstorm Warning Considerable damage threatICTButler, Elk, Greenwood, Wilson54 min
Jun 11, 10:09 PM CDTSpecial Weather StatementICTSedgwick36 min
Jun 11, 10:29 PM CDTSevere Thunderstorm Warning Considerable damage threatICTChautauqua, Elk, Montgomery, Wilson61 min
Jun 11, 10:58 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery47 min

Nearby

Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.